Advertisement

Do allergy and sinus medications cause weight gain?

Allergy and sinus medications are not generally associated with weight gain. Some, such as the decongestant pseudoephedrine (found in Sudafed) may actually cause you to lose your appetite temporarily. Other allergy and sinus medications, including many antihistamines, may make you tired and drowsy. So you may not exercise as much. Your allergy symptoms may also make it harder to do outdoor activities.

If used properly, sinus and allergy medications will not cause weight gain. There is a theoretical risk of minor weight gain with long-term use of some of these medications due to their anticholinergic side effects. These side effects more commonly include dry mouth and sedation (sleepiness). Other anticholinergic medications, when used for a long time, have been shown to lead to weight gain.

Continue Learning about Patient Education

Cutting Through the NSAID Confusion
Cutting Through the NSAID Confusion
News about the FDA warning that NSAIDs (nonsteroidal anti-inflammatory drugs) can be heart risky has made lots of you worried about taking those pain-...
Read More
Do statin drugs lower blood pressure?
Anthony L. Komaroff, MDAnthony L. Komaroff, MD
Statins, such as atorvastatin (Lipitor), simvastatin (Zocor), and rosuvastatin (Crestor), are taken ...
More Answers
Are generic drugs identical to their brand name versions?
Randolph P. Martin, MDRandolph P. Martin, MD
By law, generic brands must have the same quality, purity, side effects, and ethicacy as the brand n...
More Answers
Cure for Pectis Excavatum
Cure for Pectis Excavatum

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.